Hyperglycaemia is known occasionally to occur with conventional neuroleptics, but has more recently been associated with atypical antipsychotics especially clozapine and olanzapine. This article examines more closely this association. A review of relevant published literature from 1970 to date was undertaken following Medline and Embase searches in June 2000. Hyperglycaemia with clozapine was widely reported: spontaneous reports of either hyperglycaemia or ketoacidosis were described in a total of 17 people. In a five-year naturalistic study, 30.5% of patients taking clozapine were eventually diagnosed with Type 2 diabetes. With olanzapine, a total of 10 cases of hyperglycaemia and 5 cases of ketoacidosis have been published. Reports of hyperglycaemia with other atypicals are relatively scarce. The association of hyperglycaemia or ketoacidosis with clozapine and olanzapine appears to be a true drug-induced effect. Risk factors may include male gender, age of around 40 years and being non-Caucasian. The management of hyperglycaemia depends on the causative agent. With clozapine, treatment with oral hypoglycaemics has been successful. With olanzapine, other atypical antipsychotics may be considered. Blood glucose monitoring is essential for all patients starting clozapine or olanzapine.